Nebraska, 2011

Hail in Nebraska, August 19, 2011

August 19, 2011 · NWS OAX · 4 events in 3 counties and zones

Scattered thunderstorms, a few severe with large hail, developed in southeast Nebraska along a slow-moving cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms, a few severe with large hail, developed in southeast Nebraska along a slow-moving cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 19, 2:45 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 19, 2:45 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
345 PM CDT FRI AUG 19 2011

.SHORT TERM...TONIGHT

WEAK FRONT CURRENTLY MOVING INTO THE AREA...STRETCHING FROM SIOUX
CITY THROUGH NORFOLK INTO CENTRAL NEBRASKA. CONVECTION HAS FORMED
ALONG THIS BOUNDARY IN THE LAST HOUR...AND WILL BE SCATTERED IN
NATURE THIS EVENING AS THE BOUNDARY SLOWLY SAGS SOUTH. HOWEVER...AS
LOW LEVEL JET SETS UP THIS EVENING ACROSS KANSAS...STORMS WILL
DEVELOP JUST NORTH OF THE BOUNDARY...AND SET UP A CONVECTIVE COMPLEX
OVER SOUTHEAST NEBRASKA. WITH DEWPOINTS IN THE UPPER 60S/LOWER
70S...HEAVY RAINFALL SCENARIO IS SETTING UP. SEVERE WEATHER
PARAMETERS NOT ALL THAT EXCITING...BUT LOCALLY HEAVY RAINFALL IS A
POSSIBILITY...WITH A MODERATE RISK OF EXCESSIVE RAINFALL ACROSS THE
SOUTHERN THIRD OF THE AREA.

QUESTIONS STILL REMAIN TONIGHT WITH WHERE THE AXIS OF HEAVIEST
RAINFALL WILL SET UP...BUT THINK THAT THE FAR SOUTHERN NEBRASKA
COUNTIES HAVE THE BEST CHANCE TONIGHT...WITH THE SMALLER CHANCES
ACROSS THE NORTH. RAINFALL AMOUNTS WILL RANGE FROM A QUARTER OF AN
INCH NORTH TO OVER AN INCH ACROSS THE SOUTH...WITH LOCALLY OVER 2
INCHES.

.LONG TERM...SATURDAY THROUGH FRIDAY

THE CONVECTIVE COMPLEX WILL BE MOVING DOWNSTREAM ON SATURDAY. RAIN MAY
STILL BE WIDESPREAD ACROSS SERN NEBRASKA SATURDAY MORNING...BUT
THE OVERALL TREND WILL BE FOR DECREASING RAINFALL RATES FROM THE
NORTHWEST. RAIN SHOULD BE ENDING SATURDAY AFTERNOON...A FEW HOURS
SOONER ACROSS NWRN NEBRASKA.

SATURDAY NIGHT INTO SUNDAY...EXPECT A BREAK FROM THE RAIN DURING
THIS PERIOD WITH SURFACE HIGH PRESSURE MOVING ACROSS THE NRN
PLAINS.  MOISTURE WITH INCREASING INSTABILITY AS SOUTHERLY WINDS
RETURN AND THE SURFACE HIGH MOVES DOWNSTREAM.  POTENTIAL FOR A FEW
SUPERCELLS COULD DEVELOP UPSTREAM FROM THE DAKOTAS AND WRN
NEBRASKA...BUT SUNDAY EVENING THESE STORMS WILL BE MOVING ACROSS THE
FORECAST AREA WITH HIGHER CHANCES ACROSS THE NRN ZONES.

MONDAY AND TUESDAY...A SHORT WAVE EJECTING FROM A PACIFIC TROUGH IS
PROGGED TO MOVE ACROSS THE NRN PLAINS DURING THIS TIME FRAME.
TIMING OF THIS SHORT WAVE MAY BECOME A FORECAST CONCERN...BUT RIGHT
NOW THE GFS INDICATES THIS WAVE IMPACTING THE REGION MONDAY
NIGHT/TUESDAY MORNING.  IF THIS HOLDS...THEN IMPROVING CONDITIONS
SHOULD OCCUR BY AFTERNOON BEHIND THE SHORT WAVE.

WEDNESDAY THROUGH FRIDAY...APPEARS DRY THROUGH THE PERIOD AS HIGH
PRESSURE AT THE SURFACE AND ALOFT KEEPS THE AIR MASS MOSTLY QUIET.
THE CONSENSUS POPS DID INDICATE A SLIGHT CHANCE NEAR THE MISSOURI
RIVER ON FRIDAY AS PACIFIC ENERGY SNEAKS BENEATH THE WESTERN HIGH.

&&

.AVIATION...

FOR TAF SITES KOFK/KOMA/KLNK

18Z TAFS

THUNDERSTORMS FORMING ALONG A WEAK BOUNDARY WEST OF THE AREA...BUT
DUE TO SCATTERED NATURE...HAVE NOT INCLUDED IN THE TAF. LARGER
SYSTEM WILL DEVELOP AROUND MIDNIGHT...AND HAVE INCLUDED VCSH/TEMPO
TSRA GROUPS AT KOMA AND KLNK...BUT LEFT AS PROB30 AT KOFK. DEPENDING
ON WHERE CONVECTION SETS UP...TAFS WILL HAVE TO BE AMENDED...BUT
TEMPO GROUPS DO INCLUDE IFR CIGS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

99
Hazardous weather outlook, Aug 19, 4:28 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
528 PM CDT FRI AUG 19 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
528 PM CDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA
THROUGH THE MID EVENING HOURS. NO SEVERE WEATHER IS EXPECTED AT
THIS TIME. LATE THIS EVENING...MORE WIDESPREAD SHOWERS AND THUNDERSTORMS
WILL DEVELOP AND PERSIST OVERNIGHT ACROSS MAINLY SOUTHEASTERN
NEBRASKA AND SOUTHWESTERN IOWA. WHILE SEVERE THUNDERSTORMS ARE NOT
EXPECTED...SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE.

MINOR TO MODERATE FLOODING CONTINUES ALONG THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY ACROSS
MAINLY SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. SEVERE
THUNDERSTORMS ARE NOT EXPECTED. ADDITIONAL SMALL CHANCES FOR
THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT INTO MONDAY NIGHT.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BOXELL

The radar

The Omaha radar (KOAX), 92 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Gage

When
August 19, 7:25 PM CST
Where
Gage County, 2.14 mi NNW of Adams
Measured
1 in hail
Reported by
Public
Coordinates
40.500, -96.510

Hail, Johnson

When
August 19, 8:00 PM CST
Where
Johnson County, 4.2 mi SW of Tecumseh
Measured
1 in hail
Reported by
Public
Coordinates
40.330, -96.240

Hail, Johnson

When
August 19, 8:20 PM CST
Where
Johnson County, 1.58 mi W of Elk Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.280, -96.160

Hail, Richardson

When
August 19, 8:40 PM CST
Where
Richardson County, 4.62 mi SW of Humboldt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.130, -96.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327130, 327131, 327132, 327133.